Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 150, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 15, 2016, 6:59 PM EDT for Washington County, Ohio; Ritchie County, Wirt County, Wood County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2016, 6:59 PM EDT (22:59 UTC)
- Expired
- Jul 15, 2016, 7:40 PM EDT
- In force
- 41 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Washington County, OH, Ritchie County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 112 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 7:06 PM EDT | TSTM WND DMG | 1 E Parkersburg, WV | TRANSFORMER BLOWOUT AND LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 11.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted.
236
WUUS51 KRLX 152259
SVRRLX
OHC167-WVC085-105-107-160000-
/O.NEW.KRLX.SV.W.0150.160715T2259Z-160716T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
659 PM EDT FRI JUL 15 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL WASHINGTON COUNTY IN SOUTHEASTERN OHIO...
SOUTHWESTERN RITCHIE COUNTY IN NORTHWESTERN WEST VIRGINIA...
NORTH CENTRAL WIRT COUNTY IN NORTHWESTERN WEST VIRGINIA...
CENTRAL WOOD COUNTY IN NORTHWESTERN WEST VIRGINIA...
* UNTIL 800 PM EDT
* AT 658 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
PARKERSBURG... MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...VIENNA...MINERALWELLS...LUBECK...
WASHINGTON...NORTH HILLS...DAVISVILLE...WALKER...NUTTER FARM...
FREEPORT...PETROLEUM AND BLENNERHASSETT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 170 AND 180.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3931 8137 3930 8132 3929 8126 3927 8124
3927 8123 3930 8123 3929 8117 3908 8120
3922 8166 3933 8163
TIME...MOT...LOC 2258Z 278DEG 23KT 3926 8155
HAIL...1.00IN
WIND...60MPH
$$
082 follow-up statements
228
WWUS51 KRLX 152332
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT FRI JUL 15 2016
OHC167-152341-
/O.CAN.KRLX.SV.W.0150.000000T0000Z-160716T0000Z/
WASHINGTON OH-
732 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHINGTON
COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3930 8132 3929 8126 3927 8124 3927 8123
3930 8123 3929 8117 3908 8120 3912 8134
TIME...MOT...LOC 2331Z 278DEG 23KT 3923 8128
$$
WVC085-105-107-160000-
/O.CON.KRLX.SV.W.0150.000000T0000Z-160716T0000Z/
RITCHIE WV-WIRT WV-WOOD WV-
732 PM EDT FRI JUL 15 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHWESTERN RITCHIE...NORTH CENTRAL WIRT AND EAST CENTRAL WOOD
COUNTIES...
AT 731 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
NORTH BEND STATE PARK...OR 12 MILES WEST OF HARRISVILLE...MOVING EAST
AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...PETROLEUM AND NUTTER FARM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3930 8132 3929 8126 3927 8124 3927 8123
3930 8123 3929 8117 3908 8120 3912 8134
TIME...MOT...LOC 2331Z 278DEG 23KT 3923 8128
HAIL...1.00IN
WIND...60MPH
$$
08353
WWUS51 KRLX 152340
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
740 PM EDT FRI JUL 15 2016
WVC085-105-107-152350-
/O.CAN.KRLX.SV.W.0150.000000T0000Z-160716T0000Z/
RITCHIE WV-WIRT WV-WOOD WV-
740 PM EDT FRI JUL 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN RITCHIE...NORTH
CENTRAL WIRT AND EAST CENTRAL WOOD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING WEAKENED BELOW SEVERE LIMITS AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3930 8132 3929 8126 3927 8124 3927 8123
3930 8123 3929 8117 3908 8120 3912 8134
TIME...MOT...LOC 2330Z 278DEG 23KT 3922 8120
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 15, 3:00 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Charleston WV 300 PM EDT FRI JUL 15 2016 .SYNOPSIS... Weakening cold front tonight into Saturday. High pressure Saturday night into Sunday night. Trough aloft/cold front Tuesday. && .NEAR TERM /THROUGH SATURDAY/... Latest satellite imagery and surface observations indicates that the stratus is slowly lifting and dissipating. In addition...radar mosaic indicates some light showers/sprinkles continue across the mountain counties...while a few showers have begun to develop across Ohio...just west of our forecast area. The showers to our west were developing along a weak cold front which is pushing east. There is quite a gradient in low-level moisture along this boundary as well. Dewpoint temperatures were generally near 70 across southeast Ohio...east of the boundary... with values quickly dropping off into the 60s and even 50s behind it. the front and associated showers/storms should push across the area through tonight. Expect the stratus will continue to dissipate today. However...stratus could reform again tonight. Cold front should be located near or just southeast of our mountain counties early Saturday...with drier and somewhat cooler air filtering in. However...combination of daytime heating and remaining low-level moisture could result in the development of showers and storms...mainly across the mountain counties. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... Aside form lingering activity in the southern mountain areas Saturday night...the short term forecast brings another short lived drying period for the Middle Ohio Valley and Central Appalachians. Lose the bulk of the moisture above around 800mb during this time frame. Awaiting the arrival of the next cold front beyond Monday. Temperatures will slowly creep upwards as temperatures hover around the 20C mark each day...but the saturated ground will keep temperatures in the upper 80s for the lowlands. A bigger story may be the dewpoints Sunday which should not get higher than the lower 60s for the bulk of the CWA. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Seeing an overall trend of drying out beyond the Cold front/trough axis aloft in the Monday night/Tuesday front end of the long term forecast period. Largely a dry forecast beyond with the amplification of the upper level ridge building over the Southern Plains. Expecting a heat wave over that part of the country that will eventually leak its way over into the Ohio Valley with 500mb heights in the 594dkm range...but this should be a slowly evolving scenario. No out of the ordinary heat in the forecast for our area as of yet. ECMWF hints at the ridge retrograding westward beyond day 7. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Status has been slow to lift and dissipate. However...expect vfr conditions should prevail by 20Z across the entire area. Isold showers and thunderstorms will develop again...particularly after 20Z...with brief mvfr/ifr conditions as a cold front approaches the region. After 03Z...widespread mvfr/isold ifr cigs and vsbys expected to develop again. After 13Z...conditions should improve with VFR conditions expected across most of the region. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Development of low ceilings and fog tonight uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M M H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H H H H H H H H H EKN CONSISTENCY M H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY M H H H H H M H H H H H AFTER 18Z SATURDAY... IFR fog possible Sunday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/26 NEAR TERM...JSH SHORT TERM...26 LONG TERM...26 AVIATION...JSH
Hazardous weather outlook, Jul 15, 4:26 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EDT FRI JUL 15 2016 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 426 AM EDT FRI JUL 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 15, 6:40 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND DMG 1 SSW LYSANDER 39.27N 82.06W
07/15/2016 ATHENS OH TRAINED SPOTTER
TREE UPROOTED IN YARD AND DIME SIZED HAIL DURING
THUNDERSTORM.
&&
EVENT NUMBER RLX1601263
MACSpecial weather statement, Jul 15, 6:43 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
643 PM EDT FRI JUL 15 2016
OHZ076-WVZ009-010-019-152345-
WASHINGTON-PLEASANTS-RITCHIE-WOOD-
643 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON...
NORTHWESTERN RITCHIE...NORTHEASTERN WOOD AND PLEASANTS COUNTIES...
AT 643 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BOAZ...OR NEAR
MARIETTA...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MARIETTA...ST. MARYS...VIENNA...WILLIAMSTOWN...PENNSBORO...BELMONT...
BOAZ...NEWPORT...NORTH HILLS...ELLENBORO...SCHULTZ...HEBRON...
WAVERLY...HIGHLAND...FLEMING...ARVILLA...WILLOW ISLAND...
POINT LOOKOUT...MAXWELL AND PIKE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 180 AND 186.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 4.
ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 31 AND 40.
LAT...LON 3947 8103 3923 8098 3933 8163 3946 8162
3947 8111 3946 8112 3946 8109 3947 8108
TIME...MOT...LOC 2243Z 278DEG 28KT 3938 8152
08Local storm report, Jul 15, 6:44 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
644 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL MIDDLEBOURNE 39.49N 80.91W
07/15/2016 E0.88 INCH TYLER WV BROADCAST MEDIA
PHOTO SHARED ONLINE
&&
EVENT NUMBER RLX1601264
MACLocal storm report, Jul 15, 6:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT FRI JUL 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND GST 2 SW ALBANY 39.21N 82.22W
07/15/2016 M51 MPH ATHENS OH AWOS
&&
EVENT NUMBER RLX1601265
MACSpecial weather statement, Jul 15, 6:50 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT FRI JUL 15 2016
OHZ075-085-WVZ008-152345-
ATHENS-MEIGS-JACKSON-
650 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATHENS AND NORTHERN
MEIGS COUNTIES...
AT 649 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ALBANY...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ALBANY...FORKED RUN STATE PARK...TUPPERS PLAINS...CHESTER...
HARRISONVILLE...DARWIN...CARPENTER AND DYESVILLE.
LAT...LON 3911 8228 3929 8224 3928 8202 3923 8202
3918 8186 3899 8165
TIME...MOT...LOC 2249Z 278DEG 20KT 3919 8217
08Special weather statement, Jul 15, 6:56 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
656 PM EDT FRI JUL 15 2016
OHZ083>086-160000-
VINTON-MEIGS-GALLIA-JACKSON-
656 PM EDT FRI JUL 15 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN VINTON...
NORTHEASTERN GALLIA...CENTRAL JACKSON AND NORTHWESTERN MEIGS
COUNTIES...
AT 655 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WELLSTON...
MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JACKSON...WELLSTON...GALLIPOLIS...OAK HILL...RIO GRANDE...RUTLAND...
HAMDEN...COALTON...VINTON...WILKESVILLE...ADAMSVILLE...RADCLIFFE...
HARRISONVILLE...DARWIN...DEXTER...SALEM CENTER...KYGER...CARPENTER...
CENTERPOINT AND DYESVILLE.
LAT...LON 3901 8280 3923 8245 3917 8198 3879 8222
3874 8224
TIME...MOT...LOC 2255Z 278DEG 23KT 3906 8246
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:30 PM EDT | Special Weather Statement | RLX | Athens, Jackson, Meigs, Vinton | 45 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | RLX | Morgan | 23 min |
| Jul 15, 4:49 PM EDT | Special Weather Statement | RLX | Morgan | 41 min |
| Jul 15, 5:25 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Vinton | 65 min |
| Jul 15, 6:23 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 52 min |
| Jul 15, 6:43 PM EDT | Special Weather Statement | RLX | Washington | 62 min |
| Jul 15, 6:50 PM EDT | Special Weather Statement | RLX | Meigs | 55 min |
| Jul 15, 6:56 PM EDT | Special Weather Statement | RLX | Gallia, Jackson | 64 min |
| Jul 15, 6:06 PM EDT | Special Weather Statement | RLX | Tyler | 54 min |
| Jul 15, 7:23 PM EDT | Special Weather Statement | RLX | Wirt | 52 min |
| Jul 15, 7:52 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.